Memory Loss – Short Term Especially in Old Age

Q: Twice in the last two months my 70 years old friend could not remember what we talked on the phone at night. He had absolutely no memory of the phone conversation next morning. I am beginning to worry about this and would like to know if it might be serious. Thank you in advance for your answer.
-By Sarah

Reply:

It seem that he has a short-term memory loss called dementia. Fortunately, this memory loss is short-term and not long term. In long term memory losses, people forget their name, identity, where they live and almost everything. That condition is quite painful and difficult to manage.

Causes of Short Term Memory Loss

This type of memory loss is extremely common among people 70 years and above. It can be due to many reasons:

Just Old Age

As we age up, all faculties of our body become slow and start losing their performance. This is because of the wear and tear of cells and tissues over the years. Dementia (memory loss) would be seen here not just as a symptom but as a group of symptoms (syndrome). Other symptoms would include –

  • Some loss of balance,
  • Disorientation
  • Slurring of speech
  • Loss of cognitive abilities
  • Hard hearing

Fall or Injury to the Head Area

It is important to ask him if he had a fall or any other form of injury to the head area. Injury can leave its impact in the form of a blood clot or some hemorrhage in the brain. The accumulated blood can produce pressure on certain brain tissues giving specific symptoms like-

  • Loss of memory
  • Vision impairment
  • Speech defect etc.

Alzheimer’s Disease

Onset of Alzheimer’s disease is another strong possibility. Here the patient is slightly disoriented. There is a clear loss of rational thinking. Loss of memory also accompanies. It is common at this age. If suspected, he needs to visit a doctor and start some medication.

Stroke or Multi-infarct Dementia

Till this age, the linings of the blood vessels become weak and thin. Blood vessels are friable now. Any increase in blood pressure or even otherwise, the blood may break and produce local hemorrhages in the brain tissue. This accumulated blood can also give symptoms like short term memory loss.

Parkinson’s Disease

It usually runs in families. The patient typically has a mask-like face (lack of facial expressions). Gait is short stepped. Some tremors are also there, especially in the hands.

Nutritional Deficiencies

Inadequate amount of vitamin B12 in diet can also impair memory. Diet insufficient in dairy supplement can lead to such deficiencies. He should have at least 2 glasses of fresh cow milk daily at this age.

To make a diagnosis, you will have to observe him closely or ask him questions to see if any of the above conditions match with his. Only then we can intervene and start specific medicines.

Take care,

Buddy M.D.

Medical Advice (Q&As) on “Memory Loss – Short Term Especially in Old Age

  1. Dr.V.B.khare

    Hello sir. I want suggestion regarding my father. He is 62 yrs old wt 59 kg average looking. Last 3 months he have some problem regarding memory, they also have hypertensive past 8 year. We consult DM cardiologist. He prescribe Ciplar LA 40, and Denxit tab 1 each HS, now my father can’t recall his recent memory, I consult DM neurologist. They get MRI and some routine examination. They are all absolute normal, he suggest to consult psychologist. He prescribed tab RISNODONE MT 0.5 MG,NEXITO 10,DONEP TAB,BUT still no improvement, earlier MD cardiologist suggest Denxit Ston and Ciplalr is given 20 mg. Now we plan again consult DM cardio.
    To day my father suffer anxiety any time palpitation, some time he don’t remember his children was there. He is also feel guilt this situation. Please sir guide me, what I do. Now day all medications is stopped. They refuse them and say the medicines make me uneasy. Only ciplar 40 HS regular.

    Reply
    1. Buddy M.D. Post author

      Medication for blood pressure, Ciplar, has to be continued on a daily basis.

      Tablet Donep may be taken for memory loss. You may stop all the other medications for now. Deanxit is not suited for any long term therapy because of its side effects.

      Cause of memory loss is yet to be investigated. There are many factors in old age which may contribute to this. You may get his TSH levels checked up sometime, just to rule out the possibility out any thyroid malfunction.

      His blood pressure needs to be controlled tightly. Sometimes, high B.P. may lead to tiny multiple infarcts in the brain, and may be a cause of neurological symptoms. You may get his serum cholesterol levels checked up. Let the levels be within normal range.

      A daily dose of vitamin B complex may be started.

      Reply